Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2017, 7:19 PM CDT for Houston County, Winona County, Minnesota; La Crosse County, Wisconsin. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 7:19 PM CDT (00:19 UTC)
- Expired
- May 17, 2017, 8:00 PM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Houston County, MN, Winona County, MN, La Crosse County, WI
The radar
The La Crosse radar (KARX), 14 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:31 PM CDT | HAIL 1 | Houston, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:13 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.2
The text
As transmitted.
352
WUUS53 KARX 180019
SVRARX
MNC055-169-WIC063-180100-
/O.NEW.KARX.SV.W.0093.170518T0019Z-170518T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
719 PM CDT WED MAY 17 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Winona County in southeastern Minnesota...
Houston County in southeastern Minnesota...
Western La Crosse County in west central Wisconsin...
* Until 800 PM CDT
* At 719 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Rushford to near Spring Grove to 9
miles west of New Albin, moving north at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated. This storm has a history of damaging
winds.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Houston around 730 PM CDT.
Brownsville around 740 PM CDT.
Hokah around 745 PM CDT.
La Crescent, La Crosse, La Crosse Airport and French Island around
750 PM CDT.
Dakota, Brice Prairie, Onalaska and Holmen around 755 PM CDT.
Other locations impacted by these severe thunderstorms include
Medary, New Hartford, Mound Prairie, Money Creek and Dresbach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa...southeastern Minnesota...and southwestern and west central
Wisconsin.
LAT...LON 4403 9159 4401 9146 4398 9142 4398 9133
4399 9132 4403 9134 4405 9132 4407 9126
4405 9122 4408 9120 4408 9116 4373 9120
4373 9126 4371 9127 4361 9127 4358 9123
4354 9125 4350 9123 4351 9173 4385 9173
TIME...MOT...LOC 0019Z 185DEG 50KT 4369 9172 4359 9159 4345 9147
HAIL...<.75IN
WIND...70MPH
$$
Rieck2 follow-up statements
570
WWUS53 KARX 180034
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
734 PM CDT WED MAY 17 2017
MNC055-169-WIC063-180100-
/O.CON.KARX.SV.W.0093.000000T0000Z-170518T0100Z/
Winona MN-Houston MN-La Crosse WI-
734 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN WINONA...HOUSTON AND WESTERN LA CROSSE COUNTIES...
At 733 PM CDT, severe thunderstorms were located along a line
extending from near Rushford to Houston to near Caledonia, moving
north at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated. These storms have a history of damaging
winds.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
La Crescent, La Crosse, La Crosse Airport and French Island around
750 PM CDT.
Dakota, Onalaska and Holmen around 755 PM CDT.
Brice Prairie around 800 PM CDT.
Other locations impacted by these severe thunderstorms include
Medary, New Hartford, Mound Prairie, Money Creek and Dresbach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa...southeastern Minnesota...and southwestern and west central
Wisconsin.
LAT...LON 4403 9159 4401 9146 4398 9142 4398 9133
4399 9132 4403 9134 4405 9132 4407 9126
4405 9122 4408 9120 4408 9116 4373 9120
4373 9126 4371 9127 4361 9127 4358 9123
4354 9125 4350 9123 4351 9173 4385 9173
TIME...MOT...LOC 0033Z 185DEG 50KT 4387 9170 4377 9157 4363 9145
HAIL...<.75IN
WIND...70MPH
$$
Rieck589
WWUS53 KARX 180041
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
741 PM CDT WED MAY 17 2017
MNC055-169-WIC063-180100-
/O.CON.KARX.SV.W.0093.000000T0000Z-170518T0100Z/
Winona MN-Houston MN-La Crosse WI-
741 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN WINONA...HOUSTON AND WESTERN LA CROSSE COUNTIES...
At 741 PM CDT, severe thunderstorms were located along a line
extending from near Winona to 7 miles north of Houston to near Hokah,
moving east at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated. These storms have a history of damaging
winds.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Hokah around 745 PM CDT.
Brownsville around 750 PM CDT.
La Crescent and La Crosse Airport around 755 PM CDT.
La Crosse, Brice Prairie, French Island and Dakota around 800 PM
CDT.
Other locations impacted by these severe thunderstorms include
Medary, New Hartford, Mound Prairie, Money Creek and Dresbach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa...southeastern Minnesota...and southwestern and west central
Wisconsin.
LAT...LON 4403 9159 4401 9146 4398 9142 4398 9133
4399 9132 4403 9134 4405 9132 4407 9126
4405 9122 4408 9120 4408 9116 4373 9120
4373 9126 4371 9127 4361 9127 4358 9123
4354 9125 4350 9123 4351 9156 4385 9173
TIME...MOT...LOC 0041Z 270DEG 50KT 4397 9169 4387 9156 4373 9144
HAIL...<.75IN
WIND...70MPH
$$
RieckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:30 PM CDT, 49 minutes earlier.
Area forecast discussion, May 17, 6:30 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 630 PM CDT Wed May 17 2017 .SHORT TERM...(Tonight through Thursday Night) Issued at 141 PM CDT Wed May 17 2017 Main focus is on severe potential this afternoon into this evening. Current analysis has surface/mid-level low pressure center over eastern Nebraska. Radar has some ongoing showers/thunderstorms ahead of the low moving across portions of southwest into central WI. Otherwise, temperatures were in the upper 60s to middle 70s with dew points in the 60s. Severe threat looks on track for the area this afternoon into this evening as the low lifts out of Nebraska into southeast MN. Increasing MuCape/Bulk Shear/Helicity sets up across our area for the likelihood of supercell thunderstorms capable of large hail, damaging winds and a few tornadoes. The highest tornado threat looks to be from northeast IA into southwest in central WI. The highest severe threat time still looks to be in the 3 to 8 pm time frame. There will also be the likelihood of some localized heavier rainfall from the storms with precipitable water values around 1.5 inches. Look for these storms to exit the area by later this evening but lingering showers will continue through the night into Thursday on the backside of the departing low/cyclonic flow aloft. Otherwise, cooler temperatures will be seen Thursday under clouds and cold cyclonic flow aloft. Look for highs only in the 50s to middle 60s along with brisk north winds. Decreasing cloudiness is expected Thursday night mainly north of I- 90 as high pressure noses in from Canada. Low temperatures are expected to dip into the middle 30s to lower 40s. .LONG TERM...(Friday through Wednesday) Issued at 141 PM CDT Wed May 17 2017 Friday will see a chance of showers mainly southwest of I-94 as a mid-level trough and push of 850mb moisture transport move in. Otherwise, still on the cool side with highs only in the 50s. Low pressure lifts from the Southern Plains into the region Friday night through Saturday for the likelihood of showers and isolated thunderstorms. Otherwise, gulf looks wide open with this system for plenty of available moisture. Look for the bulks of showers to move out by late Saturday night, with a lingering chance of showers on Sunday across north central WI. Otherwise, temperatures stay below normal with highs Saturday and Sunday in the upper 50s to the middle 60s. Cooler cyclonic flow aloft lingers over the region Monday through Wednesday for shower chances and temperatures remaining below normal. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 630 PM CDT Wed May 17 2017 Main taf concerns is another round of thunderstorms at both RST/LSE taf sites this evening...then the potential for IFR/MVFR conditions after 06z Thursday. First band of showers/storms has moved into central Wisconsin and second band of showers/storms pushing into northeast Iowa and southeast Minnesota. This second band will impact both the taf sites mainly through 01-02z Thursday. Showers will continue after 06z Thursday...however ceilings will lower into the IFR/MVFR conditions at both RST/LSE taf sites. && .HYDROLOGY...(This afternoon into Tonight) Issued at 141 PM CDT Wed May 17 2017 As of late this morning, emergency management and local law enforcement reported numerous county and township roads closed due to water over roads and washed out roadways across northern Trempealeau, northwest Jackson and northeast Buffalo counties. These were areas where radar estimated 4-6 inches had fallen last night. As a result, Areal Flood Warnings remain in effect for portions of northeastern Buffalo and northern Trempealeau/Jackson counties until midnight tonight. In addition, river flood warnings are also in effect for the Black River and Trempealeau Rivers. More showers and thunderstorms are expected this afternoon into tonight across the forecast area with another 1/2 to locally 2 inches of rainfall possible. This will keep rivers running higher than usual and could produce some ponding of water on roadway and lower lying areas, but flash flooding is not anticipated due to the expected fast-moving nature of the showers and storms, thereby not being focused over a certain area for any length of time. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM....DAS AVIATION...DTJ HYDROLOGY....DAS
Hazardous weather outlook, May 17, 3:37 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 337 PM CDT Wed May 17 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-182045- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 337 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Rest Of Today and Tonight Severe thunderstorms are expected through this evening, primarily before 8 pm. The risks will be isolated tornadoes, damaging winds and large hail. At this time, the tornado risk looks to be across portions of southeast Minnesota, northeast Iowa into western and central Wisconsin. Storms with damaging winds and large hail could occur across the entire area. Locally heavy rain will be possible with any storm, however, the storms should be fast moving limiting the potential for flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of widespread rain looks to spread across the area Friday into Saturday night, with amounts of 3/4 inch to locally 1 1/2 inches appearing likely. Isolated thunderstorms are also possible later Friday night and Saturday. Severe weather is not expected with any of these storms. .SPOTTER INFORMATION STATEMENT... Spotter groups should be prepared for rapid activation into this evening as these storms will be fast moving. Any severe weather reports would be appreciated through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ
In the hours before
Local storm report, May 17, 7:01 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
701 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST WYKOFF 43.71N 92.27W
05/17/2017 M50 MPH FILLMORE MN TRAINED SPOTTER
0700 PM HAIL WYKOFF 43.71N 92.27W
05/17/2017 E0.88 INCH FILLMORE MN TRAINED SPOTTER
AT INTERSECTION OF HIGHWAYS 16 AND 80
&&
SHEALocal storm report, May 17, 7:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
707 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 1 N ABBOTSFORD 44.96N 90.32W
05/17/2017 E60 MPH CLARK WI FIRE DEPT/RESCUE
&&
DASLocal storm report, May 17, 7:08 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
708 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST RIDGEWAY 43.30N 91.99W
05/17/2017 E70 MPH WINNESHIEK IA TRAINED SPOTTER
BRANCHES DOWN.
&&
CJALocal storm report, May 17, 7:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
710 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG CASTALIA 43.11N 91.68W
05/17/2017 WINNESHIEK IA 911 CALL CENTER
TREES DOWN
&&
DASLocal storm report, May 17, 7:14 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST GARBER 42.74N 91.26W
05/17/2017 E70 MPH CLAYTON IA LAW ENFORCEMENT
0709 PM TSTM WND GST GUTTENBERG 42.79N 91.10W
05/17/2017 E50 MPH CLAYTON IA FIRE DEPT/RESCUE
&&
SHEALocal storm report, May 17, 7:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
719 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND GST ROCHESTER AIRPORT 43.91N 92.50W
05/17/2017 M66 MPH OLMSTED MN ASOS
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:09 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 36 min |
| May 17, 7:31 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 59 min |
| May 17, 7:00 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 75 min |
| May 17, 7:31 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant, La Crosse, Monroe, Richland, Vernon | 61 min |
| May 17, 8:06 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Jackson, Juneau, Monroe | 54 min |
| May 17, 9:06 PM CDT | Special Weather Statement | ARX | Clark, Taylor | 54 min |
| May 18, 9:42 AM CDT | River Flood Warning | ARX | Adams, Juneau | 6 days |
| May 18, 9:46 AM CDT | River Flood Warning | ARX | Juneau | 5 days |
| May 18, 2:48 PM CDT | Frost Advisory | ARX | Adams, Clark, Jackson, Juneau, Monroe, Taylor | 17 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.